Alert archive / Colorado / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Grand Junction, CO

August 8, 1998Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 8, 1998, 10:13 PM MDT for Garfield County, Colorado. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 1998, 10:13 PM MDT (04:13 UTC)
Expired
Aug 9, 1998, 12:10 AM MDT
In force
117 min
Issued by
NWS Grand Junction, CO
Area
Whole counties

County Garfield County, CO

The radar

The Grand Junction radar (KGJX), 65 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 4.2 hours before the alert went out and 364 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 1998-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 1998-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
3482 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGJT 090413
FFWGJT
COC045-090610-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1013 PM MDT SAT AUG 8 1998

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GARFIELD COUNTY COLORADO IN NORTHWESTERN COLORADO

* UNTIL 1210 AM MDT

* AREA LAW ENFORCEMENT INDICATED A RAPID RISE IN THE STREAMFLOW
  OF GOVERNMENT CREEK IN THE RIFLE AREA.

* DUE TO PREVIOUS HEAVY RAIN ALONG GOVERNMENT CREEK NORTH OF
  RIFLE...WATER WAS REPORTED TO BE RISING ABOUT ONE FOOT PER
  HOUR.  SOME RESIDENTS ALONG GOVERNMENT CREEK WERE BEING
  EVACUATED.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.

HEFFERNAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:55 PM MDT, 8 hours 18 minutes earlier.

Area forecast discussion, Aug 8, 1:55 PM MDT, 8 hours 18 minutes before
COZ001>012-014-015-017>023-UTZ023>027-090200-

WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
155 PM MDT SAT AUG 8 1998

RIDGE OVR THE AREA MOVES EWRD TDY...AND AT THE SAME TIME IT GETS
FLATTENED BY A SERIES OF SHRT WVS MOVING THRU THE PAC NW. CURRENT SW
FLOW ALFT WILL BE ENHANCED FURTHER AS CLOSED HI CIRC SETS UP OVR NRN
NM. AS A RESULT LYR MSTR WILL INCREASE OVR THE CWA FROM AZ AND OLD
MEXICO. ETA GRIDDED WIND FIELDS SHOW DEFORMATION/CONVERGENCE AT H7
LVL BY 00Z THIS EVENING OVR THE MTNS OF OUR CWA...AT THE SAME TIME
GOOD DIVERGENCE AND AGEO CIRC ARE PRODUCING LIFT AT THE H4 LVL. ATTM
STLT PICS SHOW QUITE A BIT OF HI LVL MSTR MOVING INTO WRN CO FROM NRN
AZ...THIS MAY ACT TO INHIBIT CONVECTION AND HEATING UNTIL LATER THIS
AFTN OR EVENING WHEN DYN FORCING MENTIONED ABV BECOMES A PLAYER.
LOWER LVLS STILL FAIRLY DRY AS SEEN ON REGIONAL RAOBS THIS AM...AND
DWPTS STILL IN THE 30S AND LOWER 40S. OBVIOUSLY WITH AN INVERTED V
SOUNDING STRONG WINDS COULD BE POSSIBLE WITH ANY STORMS. DWPTS SHOULD
BEGIN TO CLIMB LATER TONIGHT WITH IMPORTATION OF MORE MSTR AND AS
SHWRS MOISTEN LWR LVLS. BELIEVE RESIDUAL CLD CVR AND RISING DWPTS
WILL MEAN WARMER OVERNIGHT LOWS AND WILL ADD A FEW DEGREES TO MOS
TEMPS.

AS FOR SUNDAY...THE LACK OF MEXICAN RAOB DATA IN BOTH ETA/NGM WOULD
SUGGEST MSTR FIELDS MAY BE SUSPECT SPCLY IN LIGHT OF THE PROXIMITY OF
TS FRANK.

MC

Nearby

Flash Flood Warnings in Colorado, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.